Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 171, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 3:15 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2014, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 7, 2014, 3:50 PM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Marion County, IL, Washington County, IL
The radar
The Evansville,IN radar (KVWX), 115 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:16 PM CDT | TSTM WND GST 49 | 3 Nw Walnut Hill, IL | |
| Jul 7, 3:18 PM CDT | TSTM WND DMG | Centralia, IL | TREE DOWN ON POWER LINE AS WELL AS NUMEROUS LARGE TREE LIMBS DOWN. |
| Jul 7, 3:22 PM CDT | HAIL 1 | Selmaville, IL | |
| Jul 7, 3:26 PM CDT | TSTM WND GST 45 | Kell, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
215
WUUS53 KLSX 072015
SVRLSX
ILC027-121-189-072100-
/O.NEW.KLSX.SV.W.0171.140707T2015Z-140707T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
EASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 400 PM CDT
* AT 314 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF SALEM TO 6 MILES NORTHEAST OF
OKAWVILLE...AND MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SALEM...CENTRALIA...NASHVILLE...CENTRAL CITY...WAMAC...IRVINGTON...
HELM...ASHLEY...BRUBAKER...JUNCTION CITY...SELMAVILLE...NEW
MINDEN...HOYLETON...IUKA...HUEGELY...CARTTER...WALNUT HILL...
BEAUCOUP...KELL AND RICHVIEW.
THIS WARNING ALSO INCLUDES...
INTERSTATE 57 FROM EXIT 109 TO EXIT 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3847 8870 3847 8914 3821 8915 3821 8935
3854 8958 3880 8886 3859 8869
TIME...MOT...LOC 2015Z 313DEG 43KT 3869 8889 3848 8945
HAIL...<.75IN
WIND...60MPH
$$
KANOFSKY2 follow-up statements
548
WWUS53 KLSX 072044
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT MON JUL 7 2014
ILC027-189-072054-
/O.CAN.KLSX.SV.W.0171.000000T0000Z-140707T2100Z/
WASHINGTON IL-CLINTON IL-
344 PM CDT MON JUL 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLINTON AND EASTERN
WASHINGTON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS
THE WARNED AREA.
LAT...LON 3847 8870 3847 8914 3847 8915 3870 8914
3880 8886 3859 8869
TIME...MOT...LOC 2044Z 313DEG 43KT 3845 8857 3824 8913
$$
ILC121-072100-
/O.CON.KLSX.SV.W.0171.000000T0000Z-140707T2100Z/
MARION IL-
344 PM CDT MON JUL 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 400 PM CDT...
AT 343 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF HELM TO 6 MILES SOUTHEAST OF
ASHLEY...AND MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
THIS WARNING ALSO INCLUDES...
INTERSTATE 57 FROM EXIT 109 TO EXIT 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3847 8870 3847 8914 3847 8915 3870 8914
3880 8886 3859 8869
TIME...MOT...LOC 2044Z 313DEG 43KT 3845 8857 3824 8913
HAIL...<.75IN
WIND...60MPH
$$
KANOFSKY076
WWUS53 KLSX 072050
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT MON JUL 7 2014
ILC121-072101-
/O.CAN.KLSX.SV.W.0171.000000T0000Z-140707T2100Z/
MARION IL-
350 PM CDT MON JUL 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3847 8870 3847 8914 3847 8915 3870 8914
3880 8886 3859 8869
TIME...MOT...LOC 2051Z 313DEG 43KT 3839 8849 3818 8905
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:12 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 7, 1:12 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 112 PM CDT Mon Jul 7 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 428 AM CDT Mon Jul 7 2014 Weak cold front near a KCID-KSTJ line at 08z is forecast to drift south and become stationary from northern Missouri into central IL during the day today. Potential convective trends are the main forecast problem today. Initially for early this morning, concern is for potential convection developing ahead of weak cold front, primarily from forcing of the low level jet in advance of the boundary. While there is almost no precip currently over the area, some of the explicit hi-res models suggest some development (albeit spotty) this morning and will keep low PoPs going due to this threat of "sunrise surprise", with slightly higher PoPs over southern IL where forcing of low level jet should be somewhat stronger. Given the warm moist airmass and the degree of instability that the AMS will attain almost any areas along and south of the front will have some potential for thunderstorms this afternoon. However, there is very good agreement in the explict solutions as well as the synoptic models that the threat of convection will be greatest over southeast sections of the CWA during the afternoon hours. Greater PoPs in this area seems reasonable since this part of the FA will be on the eastern fringes of the warmer mid-level temps, with low level warm advection providing the necessary lift of the very unstable airmass. Third area of concern is elevated convection now forming over se NE. Believe that main push of this activity will be to the southeast and it will likely remain west of our CWA, so have not pin-pointed any PoP threat associated with this feature in our CWA at this time. Although large scale shear is quite weak, given the degree of instability (MUCAPES 4000-5000 j/kg) a few of the storms this afternoon may poise a pulse-type severe weather threat. Certainly, the main severe weather concern will be tonight with the expected MCS. See the long-range discussion for more on this. Outside of the thunderstorm threat, today is going to be a steamy July day, with dewpoints pooling along the stalled frontal boundary teaming up with the very warm AMS...progged to be in the 20-22C range at 850 mb along and west of the Mississippi River. I've gone a bit higher than consensus guidance on dewpoints, which combined with afternoon highs in the mid 90s will place the heat index in the 100-105 range from mid MO into and just southeat of STL metro...just below advisory criteria. Truett .LONG TERM: (Tonight through Sunday) Issued at 428 AM CDT Mon Jul 7 2014 An MCS is expected to move east southeastward through the northern half of our forecast area late this evening and overnight due to strong low level warm air advection and moisture convergence on the nose of a w-swly low level jet ahead of a shortwave dropping southeastward into the region and over a cold front which will shift slowly southeastward into central MO late tonight. Plenty of low-mid level moisture and instability with the NAM model increasing tke K indices into the lower 40s over central MO by 06z Tuesday with surface LI values only down to -5 to -6 in this region by this time. Low-mid level wind shear will be increasing tonight as a 50-60 kt mid level wind max drops southeastward into northwest MO by 12z Tuesday. There will be the potential for damaging wind gusts, possibly large hail, and definitely heavy rainfall with this nocturnal MCS. The best chance of severe weather and heavy rainfall tonight should be along and north of Interstate 70. The MCS should gradually weaken and move east of our forecast area Tuesday morning with scattered convection likely developing across southeast MO and southwest IL Tuesday afternoon along the cold front. This convection should shift south southeast of the forecast area by late Tuesday night as the cold front continues to move southeastward with low level cold air advection and drying as a surface ridge builds southeastward into our area behind the cold front. Cooler and less humid weather is expected for Tuesday night through Wednesday night with 850 mb temperatures falling to around 12-15 degrees C across our forecast area. A warming trend will begin Thursday night and Friday as the upper level trough over the Great Lakes region moves east with rising upper level heights over our region along with surface winds becoming southerly as the surface ridge shifts east of the area. Showers and storms may move across the northern half of our forecast area on Friday due to low-mid level warm air advection ahead of a shortwave moving east southeastward through the northern Plains. The GFS model builds an upper level ridge northeastward into our area by Saturday morning. The ECMWF model keeps the upper level ridge suppressed further south due to shortwave energy eventually digging an upper level trough over the Great Lakes region on Sunday. The ECMWF model would lead to a cooler and wetter pattern for the weekend compared to the GFS model. For now will keep pops low and temperatures close to normal values for early to mid July. GKS && .AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1235 PM CDT Mon Jul 7 2014 Focus will be TSRA this afternoon and tonight. A surface fnt remains across the region. TSRA are expected to develop along and just S of this fnt with SUS/CPS most likely to be impacted by storms. Large TSRA complex still expected to develop across NEB/KS region late this afternoon into the evening. This MCS is expected to track SE impacting all terminals late this evening into the early morning hours Tues. This MCS will be capable of producing severe wind gusts in excess of 60 kts. TSRA shud diminish by sunrise Tues with VFR conditions expected thru the morning. Specifics for KSTL: Chances for TSRA continue thru this afternoon. Still expect a large MCS to move thru the area during the early morning hours Tues. Severe wind gusts in excess of 60 kts will be possible with this MCS. TSRA shud diminish by sunrise leaving the remainder of the TAF period as VFR. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 7, 5:08 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 508 AM CDT MON JUL 7 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081015- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 508 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. THESE SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS TONIGHT. MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI. THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND CONTINUE THROUGH SUNDAY. MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE AND ALONG THE ILLINOIS RIVER AT HARDIN. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE. GKS
In the hours before
Local storm report, Jul 7, 2:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG GODFREY 38.97N 90.19W
07/07/2014 MADISON IL TRAINED SPOTTER
TREE REPORTED DOWN AT DOGWOOD AND VOLMER LANES IN
GODFREY.
&&
GOSSELINSpecial weather statement, Jul 7, 2:38 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 238 PM CDT MON JUL 7 2014 ILZ064-065-069-070-074-100-101-072030- BOND IL-CLINTON IL-FAYETTE IL-MADISON IL-MARION IL-ST. CLAIR IL-WASHINGTON IL- 238 PM CDT MON JUL 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...BOND...NORTHWESTERN WASHINGTON...NORTHEASTERN ST. CLAIR...SOUTHERN FAYETTE...NORTHWESTERN MARION AND SOUTHEASTERN MADISON COUNTIES UNTIL 330 PM CDT... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VANDALIA TO TROY... AND MOVING SOUTHEAST AT 55 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SCOTT AFB... LEBANON... MASCOUTAH... NEW BADEN... BREESE... CARLYLE... SALEM... CENTRALIA... JAMESTOWN... BEAVER CREEK... THIS STORM WILL AFFECT CARLYLE LAKE RECREATIONAL AREA. THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 68. INTERSTATE 57 FROM EXIT 116 TO EXIT 135. INTERSTATE 64 IN ILLINOIS FROM EXIT 34 TO EXIT 61. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
Local storm report, Jul 7, 2:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST HIGHLAND 38.74N 89.68W
07/07/2014 E40 MPH MADISON IL TRAINED SPOTTER
TORRENTIAL RAIN.
&&
GOSSELINLocal storm report, Jul 7, 3:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD GREENVILLE 38.89N 89.40W
07/07/2014 BOND IL AMATEUR RADIO
MINOR STREET FLOODING IN TOWN.
&&
GOSSELINLocal storm report, Jul 7, 3:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG GREENVILLE 38.89N 89.40W
07/07/2014 BOND IL AMATEUR RADIO
BRANCHES AND POWER LINES DOWN IN TOWN.
&&
GOSSELINLocal storm report, Jul 7, 3:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 1 SSE TONTI 38.65N 88.97W
07/07/2014 M48 MPH MARION IL AWOS
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:32 PM CDT | River Flood Warning | LSX | Saint Clair | 10 days |
| Jul 7, 1:12 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Madison | 38 min |
| Jul 7, 1:16 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 29 min |
| Jul 7, 1:58 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 35 min |
| Jul 7, 6:42 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.